Jump to content
CrazyBoards.org

Depakote/Valproate/Valproic worsering depression


Recommended Posts

I started this med like 4 weeks ago more or less, stopped it for a week, my pdoc got angry, took it again.

 

I feel drained, tired of everything, everything makes me mentally tired and bored.

I was given a wonderful new two days ago: I won't go homeless, I will have a little but comfortable study for myself, I will have new glasses and clothes, ...

and what did I feel? Nothing.

 

NOTHING.

 

I feel drained, I want to lie in my bed and that's all.

Link to comment
Share on other sites

Congratulations on your good news! I don't know about other people's experiences, but Depakote did in fact make my depression somewhat worse. It also made me tired and made me very hungry.

  • Like 1
Link to comment
Share on other sites

Depakote can be pretty draining from what I hear. That's why it tends to be better for mixed episodes where some dampening of mood is actually a welcome boon. It may be that the dose was aimed to high. Or it may just not be the right med for you. It's hard to get it right on the first try, AND it's hard to continuously keep getting it right. I find my meds have to continuously be tweaked around based on circumstances, oy... 

Link to comment
Share on other sites

How much Depakote does everyone take? I saw a pdoc at the Psych Er and he told me to titration up until I felt better. Those were his only directions. I stopped at 900mg.

i only took it till I was stable cuz of side effects. The next year the manias started back. I had moved to a very large city and had no clue who to go see. I went to a mdoc who said that dose wasn't high enough to do anything! 

He gave me Zyprexa ( which worked within days) and the mania was gone in 2 days.

Link to comment
Share on other sites

Hi Savannah, I started on Depakote May 1st @ 750mg, started getting anxious and manic again,  so dose was doubled 2 weeks later to 1500mg/day, which again, was great for about a week, but I feel like Im getting manic again,  and have only slept literally like 11 hours in 4 days, insomnia back.....

Link to comment
Share on other sites

Like @Gearhead said ... for me also ... it definitely flattened me out and I felt nothing.  All I wanted to do is sleep.

I went off of it soon after I started because of the groggy feeling and I couldn't do anything.  I was taking care of a toddler at the time ... and it was so hard ... I didn't even have the strength to lift her (she was very petite and light, maybe 20 pounds, at the most).

Not to say it is a bad med, just saying it effected me that way.

Link to comment
Share on other sites

It seems to be a med catered better towards mania, so if depression or mixed episodes are what happens to you more,  then I think my doctor said this isn't the best med for you.   I actually have issues with TOO MUCH energy and what-not, this med only made me drowsy a couple days after starting it,  then a couple days again after doubling up to 1500mg......but now I WISH I could sleep more and not have so much energy. ...maybe I need another 500-750/day, or something to just calm down,  who knows?   

But besides all that,  in my experience so far, I think this medication is doing amazing things for my mood swings, I feel alot more stable and able to get things done most days......

Link to comment
Share on other sites

22 hours ago, Gearhead said:

I was given Depakote when I was coming out of a long mania. It flattened me out and left me feeling nothing at all.

I almost needed a med that intense because my swings were sooooo incredibly intense that I would get physically hurt, cops/neighbors showing up, and fall into such deep, dark abysses, or on the other end of the spectrum just be so way out of control on the upside that even co-workers seemed worried and scared for me(I have since been fired from that job, I was there 14 years off and on, but my manager just couldn't save my job anymore.    :'(

Depakote, for me anyway,  just makes me feel like what a normal human being feels like. .....so in my expexperience (so far)  I like this med

Link to comment
Share on other sites

On 5/26/2017 at 6:18 PM, OliverB said:

I started this med like 4 weeks ago more or less, stopped it for a week, my pdoc got angry, took it again.

I feel drained, tired of everything, everything makes me mentally tired and bored.

NOTHING.

 

I feel drained, I want to lie in my bed and that's all.

Yep....many mood stabilizers will do that to you IMO. Are you taking it for mania? If it's just for mood stabilization (to prevent harsh swings without flattening you into apathy) I think Lamictal is a much better/more tolerable choice. Lamictal is not generally used for acute mania though. Have you tried Lithium? Don't know if that would be better...

Link to comment
Share on other sites

Hey Oliver and all, 
I relate to pretty much all of these reactions to Depakote over the 6mos I've been working with it. My current conclusion is that I HATE it. But I'm humoring pdoc and taking the recently upped dose of 1000mg (from 750), getting blood levels tested AGAIN, and seeing what happens. I'm just depressed and hungry, gaining close to 10lb. (That is fantastic for my OCD, which centers around obsessing over my weight. Wtf.) I'm also sometimes actively crabby AF, so it's like negativity with and without energy. My husband deserves a gold star for not strangling me.

Pdoc was pretty candid about my being near the end of my rope with meds to attempt after this, since I've failed at so many and am a side effects magnet. I don't know what to do, so I totally feel several of your responses ^ . Though it's been awhile since I was on Lamictal alone--since it made me kinda ragey after awhile--seems like maybe I should revert to that so that I'm at least happy enough to be mostly stable and just a little thinner. Lamictal doesn't help the OCD, but nothing honestly has...I find this darkly hilarious because OCD was why I saw a pdoc in the first place, and BP II was just a surprise treat. 

Anyway, I'm mad at Depakote for making me more depressed, as some have said. Blah. Sad high five.

Link to comment
Share on other sites

@Sprout If you're having issues with OCD that's characterized by intrusive distracting thoughts you can always try loxapine. It's good as a booster to an antidepressant and it works to quiet my mind. I don't want to give it up for a second!

  • Like 1
Link to comment
Share on other sites

Thank you, @Browri! I read some resources about loxapine at your suggestion. I have to say, though, that it sounds like it's directed primarily as a schizophrenia med (I know there are frequently other uses for Rxes,). Couldn't find reference to OCD, and saw many reviews mentioning weight gain. Pdoc bristles at off-label stuff, and I'm so nuts about maintaining a specific weight that the possibility of further gain freaks me out. Admittedly,  it's I who has to chill. Trying to be open-minded, though! Thanks for the idea. Beginning to think I'm un-fixable. Anyway,  don't mean to hijack this thread with my nuttiness...

Much appreciated. 

Sprout

Link to comment
Share on other sites

@Sprout True, loxapine only has an FDA-approved indication for schizophrenia but they just came out with an inhaled version that's approved for agitation in bipolar disorder and schizophrenia as a substitute for like an intramuscular shot if you were to go inpatient. I have bipolar II disorder and my mania is often characterized by racing, intrusive, obsessive/compulsive thoughts, and I find that loxapine does wonders to quiet those thoughts. However, you are right, using it for OCD would definitely be off-label. I just find that through all my med trials that loxapine is the one antipsychotic that I've been able to tolerate and it helps so much that I encourage anyone to try it if their doctor will. Getting the doctor to be willing to try a typical antipsychotic though is tricky and sometimes pointless because of the misconceptions/generalizations about typical antipsychotics. Loxapine behaves like an antipsychotic like quetiapine, olanzapine, and clozapine at low doses and behaves like the rest of the typicals in doses above 50mg per day.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...